Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
Avatar universal

Post side effects of Telaprevir

In reference to the question I had posted before about possible arthritis symptoms associated with post Hep C treatment, this is what has happened:

I went to the gastroenterologist yesterday and he said that, of course he is not specialized in arthritis, but he doesn't think arthritis is just going to show up so suddenly in almost every joint. This to me means that he left it open to a possible post side effect of the treatment. At this point in time all I can do is wait for the appointment with the rheumatologist and maybe find out for sure.  

The gastroenterologist was able to tell me that the 3rd medication I was taking (TMC435) was Telaprevir, so 18 months after I started treatment I finally know what I was on. I will have blood work done today and in a week or so I will finally find out the results of the study. The last blood work was in February, 4 months after finishing the study, I have Faith and I am positive sure I am cured.

So my question is, those of you who were on Telaprevir, are you having any post treatment side effects? If so, what are they?

Thanks!

28 Responses
766573 tn?1365170066
OK so you were taking Teleprevir.  Your GI said he does not think symptoms would set in so suddenly in almost every joint? You treated Apr to Oct 2011. So over the past year arthritic symptoms have set in.
I don't get what he means by suddenly. I mean it has been a year.
Not that I am encouraging you to think the HCV meds the cause. Still, who knows, they could have been a trigger or a catalyst. The bottom line is you will find out more on your appointment on the 12th. I hope this doctor will be able to determine what is and is not the case.

Problems with the joints are not only painful ~ they are such an inconvenience. Not to mention incapacitating. They can make the most simplest of tasks a chore.  I try to avoid recommending any kind of supplement on here but I have to say my husband has had considerable benefit with Glucosamine and chondroitin (and stretching, avoiding certain foods and walking).

Anyway I am only on week 38/48 of Telaprevir so I don't have much input. I know a lot of people here on the forum treated with it and hopefully others will chime in.
Feel better♪
Avatar universal
  I got what appears to be arthritis, in my right soulder, and right before my Tx began, my S/C joint dislocated. After my Tx began, around the 14th week, I think, my hip joint seemed to be popped out, and was very painful. The next day, it was my right knee joint hurting, particularly behind the kneee, and to s less painful degree, my left knee, in the back.
   I didn't know if it was also due to the Procrit shots, which I started at 9 weeks, or the Interferon, 1,200 mg dosage of Riba, or the 12 Victrelis pills I was taking.. Victrelis(Bocprevir) is the other Protease Inhibitor, approved at the same time the FDA approved the Teleprevir.
    Most of the joint pain was gone, within a few days of onset, though, but my hip joint remained weak, and felt as it could no longwr bare my weight, for quite a few weeks. I limped, and it would colapse randomly. I also had a  feeling that my legs were made out of lead.
   Most of these symptoms got much better, when I reduced my Ribaviran, which was at 19 wks.
   I am 6 weeks post Tx,  and my hip joint still feels weak. I never had any problem with my hip, before my Triple Tx, with the Victrelis.
    I know that Hep C can cause joint pain, and arthritis symptoms (which tend not to respond, with the standard arthritis meds) and that Interferon can definitely trigger RA and other Auto-Immune Diseases in people...ithink about 5% of the time. Other auto-immune diseases include Lupus, and Asthma.
    I am hoping your joint problems heal up on their own.  Why didn't they give you a viral load test, 6 months post Tx?  Congrats on being Undetected at 4 months post Tx!
Avatar universal
Yes I have joint pain 3 years after triple therapy.

Is it from the meds, probably but how do you prove it.

I also had joint pain before treatment. Thought that was from the HCV and would get better after treatment, wrong! It is actually worse now.

Oh well, I will take joint pain over liver disease if I had a choice!
1840891 tn?1431551393
I just finished 48 weeks of triple tx with telaprevir - I'm now 12 days post-tx. I had arthritis appear very suddenly in many joints, but it was long before I started any tx, in fact it was the severe joint pain that led to the complete blood tests that led to discovering I had HCV. The arthritis hit in 1986 (after a transfusion in 1984). I've been through a bazillion tests to find the cause of the joint pain, with three different rheumatologists over the last 16 years, and nothing was ever quite conclusive. I have a high ANA titer and various other tests came back sort of ambiguous, so the possibilities were early rheumatoid arthritis, early lupus, or indeterminate autoimmune arthritis. I was on lots of meds that helped keep the pain more tolerable, but in retrospect probably really advanced the progression of my liver disease. I've been diagnosed as cirrhotic since 2004. My current rheumatologist believes it is an autoimmune arthritis which was triggered by the Hepatitis C virus itself, and there isn't really anything that she can offer me that wouldn't put my liver at additional risk. It does seem to have gotten somewhat less painful over the course of tx, and I am hoping this will continue to improve, although I know it could just be a temporary fluke. Unfortunately I also began to develop osteoarthritis in both of my thumbs about two years ago, and that has gotten progressively worse over time, both before and during this recent tx.

In the end, I really can't see that the treatment drugs have had any negative impact on my joint pains. This was my third time treating, though only the first time with telaprevir. I sincerely hope that your rheumatologist is able to easily determine your exact diagnosis and that something is available to treat it that won't cause harm to your liver – but it doesn't always work out that way so I wanted to prepare you for the possibility that answers might be hard to come by. It all depends on what they find in your tests and x-rays. Good luck, and keep us posted!
Avatar universal
Please write the FDA about your symptoms and the timing of them.  

http://www.fda.gov/Safety/MedWatch/HowToReport/ucm053074.htm
190885 tn?1333029491
i'm 10 months post tx now....triple/incivek.....i'm feeling great in most ways better then before tx....there are still some issues...my aches post tx were way worse then during tx..in fact during tx i had loads of sx but not very achy... slowly getting better and better....i know i'm not drinking enough water...also it could be we develop allergies....if things are really bad i would get tested for lime...but i think we can expect some stuff to go on post tx after putting all those drugs through our bodies...seems achy is very common post tx with incivek...i would give it a couple years before taking stuff to help the aches if you can...otherwise its drugs over more drugs...if things get really bad theres always moving to a dry western state...good luck...billy  
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.